NSW Health is warning of the dangers from using a drug suspected to be cocaine, which has resulted in heroin overdoses.
The drug is currently circulating around Sydney and has resulted in one death and two hospitalisations of three people, all aged in their 30s.
NSW Poisons Information Centre Medical Director, Dr Darren Roberts, said in the past week, there have been three people who were admitted to hospital from heroin overdose after use of substances they thought to be cocaine, with one person sadly dying.
“We’ve seen heroin overdose among people using what they thought was cocaine. A heroin overdose could quickly result from snorting a single line,” Dr Roberts said.
“It’s important that people recognise the signs of an opioid overdose early and know how to respond. Opioids such as heroin can cause pin-point pupils, drowsiness, loss of consciousness, slowed breathing/snoring and skin turning blue/grey and can be life-threatening.
“One of the dangers of illicit drug supply is the strength and contents of the substance you are getting is unknown and can be inconsistent. In light of this detection, people who use cocaine should also consider carrying naloxone.”
Anyone who has taken a stimulant drug, such as cocaine, and is experiencing unexpected symptoms, such as drowsiness, should call Triple Zero (‘000’) immediately or seek urgent medical attention. Naloxone should be given immediately if available.
Naloxone is an important life-saving medication that reverses the effects of opioids. It does not require a prescription and is free for anyone at risk of opioid overdose in NSW.
It is available as a nasal spray or injection from some pharmacies and other health services. For more information on the take-home naloxone program visit: Your Room - Naloxone.
NUAA can mail you naloxone for free in a discreet package. Order via their online shop or call (02) 8354 7343.
You won't get into trouble for seeking medical care. If you feel unwell, or if your friend feels unwell, do something about it.
Anyone who has concerns about adverse effects from drugs should contact the NSW Poisons Information Centre on 13 11 26, at any time 24/7.
For support and information on drug and alcohol problems, contact the Alcohol and Drug Information Service on 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information.
NSW public drug warnings are available at Public drug warnings.